Puerto Rico, 2014

Tropical Storm and Flash Flooding in Puerto Rico, August 2, 2014

August 2, 2014 · NWS SJU · 16 events in 13 counties and zones

S. Virgin Islands August 2, 2014.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Tropical Storm Bertha affected Puerto Rico and the U.S. Virgin Islands August 2, 2014.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 2, 4:40 AM AST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 2, 4:40 AM AST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
440 AM AST SAT AUG 2 2014

.SYNOPSIS...TS BERTHA EXPECTED TO PASS NEAR CABO ROJO LATE TODAY.
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD THROUGH TUE. TUTT
EXPECTED TO BECOME DOMINANT WX FEATURE MID WEEK ON.

&&

.DISCUSSION...BERTHA WILL CONTINUE TO RACE WNW AROUND 22 MPH NEXT
12 HRS PASSING NEAR CABO ROJO LATE TODAY. STILL LOOKS LIKE A 3-6
HR PERIOD OF STRONG WINDS AND HEAVY RAINS OVR PR WITH THE HIGHEST
RAINFALL ACCUMULATIONS OF 3 TO 6 INCHES OVR ERN PR. OVR THE WRN
HALF OF PR RAINFALL TOTALS WILL BE SIGNIFICANTLY LESS IN THE 1 TO
3 INCH RANGE. GUSTS TO 50 MPH POSSIBLE IN STRONG CONVECTION.

BERTHA MOVES QUICKLY NW OF THE AREA TONIGHT WITH SHOWERS AND WINDS
DIMINISHING QUICKLY AFTER MIDNIGHT TONIGHT. THE HI-RES WRF NMM
SHOWS NOTHING AFTER 03Z SUN.

DRY WEATHER EXPECTED TO ESTABLISH QUICKLY ON SUN UNDER STRONG
SUBSIDENCE AND STRENGTHENING UPPER LEVEL RIDGE. OVERALL...VERY DRY
CONDITIONS EXPECTED MUCH OF NEXT WEEK.

&&

.AVIATION...GUSTS TO TROPICAL STORM FORCE LIKELY IN HEAVY
CONVECTION. WINDS SHIFT TO THE SOUTHEAST BY NOON AT MOST TAF
LOCATIONS. IFR CONDITIONS LIKELY IN HEAVY CONVECTION. WINDS
DIMINISH RAPIDLY AFTER SUNSET. VFR CONDITIONS EXPECTED AFTER 03Z
SUN EVERYWHERE.

&&

.MARINE...SUSTAINED WINDS 25-30 KT WITH GUSTS TO 45 KT EXPECTED AS
BERTHA TRACKS ACROSS THE CARIBBEAN COASTAL WATERS. SEAS BUILDING
9-11 FT AS SEEN ON BUOY 42060 SE OF ST. CROIX

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  82  78  88  81 / 100  70   0  20
STT  80  79  89  81 / 100  70   0  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

COASTAL WATERS...
&&

64/64

In the hours before

Special weather statement, Aug 2, 2:03 AM AST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
203 AM AST SAT AUG 2 2014

VIC010-020700-
SAINT CROIX VI-
203 AM AST SAT AUG 2 2014

....TROPICAL STORM WARNING IN EFFECT...

AT 156 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 30 MILES EAST SOUTHEAST OF THE
CHRISTIANSTED AIRPORT MOVING WEST AT 40 MPH. THIS THUNDERSTORM WILL
REACH THE SOUTHEAST COAST OF SAINT CROIX AROUND 238 AM AST. WIND
GUSTS OF 50 TO 60 MPH CAN BE EXPECTED WITH THIS STORM AS WELL AS
INTENSE LIGHTNING.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The San Juan radar (TJUA), 13 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

6 tropical storm, 5 heavy rain, 3 flash flood, 2 flood. Local standard time, as filed.

Tropical Storm, Culebra

When
August 2, 6:04 AM AST to 8:00 PM AST
Where
Culebra forecast zone
Reported by
Mesonet

Station DW1296 at Ensenada Bay in Culebra reported a wind gust of 49 mph.

Heavy Rain, Aguas Buenas

When
August 2, 11:30 AM AST to 8:00 PM AST
Where
Aguas Buenas County, Aguas Buenas to 2.92 mi NNW of Aguas Buenas
Reported by
Social Media
Coordinates
18.230, -66.120

Collapsed of a section of road PR-174, Km 17 between Aguas Buenas and Bayamon.

Heavy Rain, Caguas

When
August 2, 12:05 PM AST to 8:00 PM AST
Where
Caguas County, Caguas to 4.95 mi N of Caguas
Reported by
CoCoRaHS
Coordinates
18.200, -66.030

Observer PR-CG-2 measured 1.05 inches between 7 am and 12 noon AST.

Tropical Storm, Eastern Interior

When
August 2, 1:00 PM AST to 8:00 PM AST
Where
Eastern Interior forecast zone
Reported by
Broadcast Media

Power pole downed and blocking road in Barrio Cerro Gordo, sector Los Velazquez near intersection with road PR-912.

Flash Flood, Villalba

When
August 2, 2:15 PM AST to 4:30 PM AST
Where
Villalba County, 1.07 mi NNW of Villalba to 1.06 mi NNW of Villalba
Cause
Heavy Rain / Tropical System
Reported by
Social Media
Coordinates
18.133, -66.478

A creek was reported out of its banks in Barrio Pino.

Tropical Storm, San Juan and Vicinity

When
August 2, 2:20 PM AST to 8:00 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
Broadcast Media

Tree downed at Eleanor Roosevelt avenue in Hato Rey, affecting power lines.

Tropical Storm, Ponce and Vicinity

When
August 2, 3:08 PM AST to 8:00 PM AST
Where
Ponce and Vicinity forecast zone
Reported by
Social Media

Branches downed on road PR-10 from Ponce to Adjuntas.

Heavy Rain, Penuelas

When
August 2, 3:15 PM AST to 8:00 PM AST
Where
Penuelas County, Penuelas to 1.88 mi SSW of Penuelas
Reported by
COOP Observer
Coordinates
18.050, -66.720

Cooperative Observer measured 1.43 inches in 45 minutes between 230 pm AST and 315 pm AST.

Tropical Storm, Northeast

When
August 2, 3:45 PM AST to 8:00 PM AST
Where
Northeast forecast zone
Reported by
Broadcast Media

Branches downed and partial collapse of road PR-191 towards El Yunque National Park.

Flash Flood, Utuado

When
August 2, 4:35 PM AST to 8:00 PM AST
Where
Utuado County, 0.8 mi WNW of Utuado to 1.02 mi WNW of Utuado
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
18.275, -66.711

Rio Grande de Arecibo was reported out of its banks at Guaonico sector between road PR-10 and PR-123. Road was closed.

Flash Flood, Utuado

When
August 2, 4:35 PM AST to 8:00 PM AST
Where
Utuado County, 0.73 mi WSW of Utuado to 0.94 mi WSW of Utuado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.265, -66.710

Flooding was reported at Urbanization Cabrera.

Heavy Rain, Utuado

When
August 2, 4:35 PM AST to 8:00 PM AST
Where
Utuado County, 1.86 mi W of Utuado to 2.9 mi WNW of Utuado
Reported by
Emergency Manager
Coordinates
18.273, -66.728

Road PR-111 Km, 4.8 At Barrio Caguana one line coplased.

Tropical Storm, Central Interior

When
August 2, 5:00 PM AST to 8:00 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

Power lines downed at road PR-152, Km 1.6 in the municipality of Barranquitas.

Heavy Rain, Orocovis

When
August 2, 5:00 PM AST to 8:00 PM AST
Where
Orocovis County, 3.08 mi S of Orocovis to 3.12 mi S of Orocovis
Reported by
Emergency Manager
Coordinates
18.176, -66.424

Mudslide was reported at Barrio Berenjales at road PR-143 in Orocovis.

Flood, Mayaguez

When
August 2, 5:20 PM AST to 8:00 PM AST
Where
Mayaguez County, 2.02 mi WNW of Mayaguez to 2.11 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.208, -67.150

Urban flooding was reported at Barrio Trastalleres near University of Puerto Rico in Mayaguez a road was flooded.

Flood, Mayaguez

When
August 2, 5:20 PM AST to 8:00 PM AST
Where
Mayaguez County, 7.22 mi SSW of Mayaguez to 7.48 mi SSW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.108, -67.173

Urban flooding was reported at Parque El Nuevo Milenio near Narrio Guanajibo.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, August 2014The 2014 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537950, 537953, 537954, 537955, 537956, 537957, 537958, 538538, 538539, 538540, 538542, 538811, 538908, 538913, 538914, 539326.